ECG Review: What Would You Ask the Patient?

By Ken Grauer, MD

Figure. Lead II rhythm strips (consecutive) from a 73-year-old man with ischemic cardiomyopathy.

Clinical Scenario: The consecutive rhythm strips seen in the Figure were obtained from a 73-year-old man with a history of ischemic cardiomyopathy. QRS widening is the result of underlying bundle branch block. In view of the atrial activity seen in these rhythm strips, what would you want to ask the patient?

Interpretation: QRS complexes are clearly irregular in this tracing. However, atrial activity is regular, and can be mapped out across the entire tracing. The atrial rate is about 175/minute. Atrial activity is unrelated to QRS complexes, as the PR interval constantly changes. The QRS complexes (labeled #5 and #6) look different. These are most probably PVCs (premature ventricular complexes).

We propose two possible explanations of this rhythm strip. The first is based on the finding just described of: i) atrial tachycardia; ii) AV block (ie, nonconduction of atrial activity); and iii) ventricular ectopy. The key question to ask the patient is whether he is taking digoxin. Atrial tachycardia with block and ventricular ectopy are among the most characteristic manifestations of significant digitalis toxicity.

Alternatively, the atrial activity could reflect atrial flutter at a much slower than usual atrial rate, with a variable ventricular response. Although the flat isoelectric line between atrial beats and the slow atrial rate would seem to strongly favor our initial hypothesis, the patient in this case was not taking digoxin. In view of the fact that he had a long prior history of atrial fibrillation and flutter, and was on rate-slowing and antiarrhythmic therapy, slow atrial flutter with variable ventricular response was ultimately felt to be the most likely explanation.

Dr. Grauer, Professor, Assistant Director, Family Practice Residency Program, University of Florida, is Associate Editor of Internal Medicine Alert.